Virginia, 2025Damaging Wind in Virginia, September 4, 2025
September 4, 2025 · NWS MRX · 1 event in 1 county or zone
A cold front pushed into the Mid-South in an environment with plenty of CAPE and effective shear of 30 knots. This caused a severe thunderstorm to move across the southern portions of southwest Virginia, yielding damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front pushed into the Mid-South in an environment with plenty of CAPE and effective shear of 30 knots. This caused a severe thunderstorm to move across the southern portions of southwest Virginia, yielding damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 4, 6:01 AM EST, 4 hours 54 minutes earlier.
Area forecast discussion, Sep 4, 6:01 AM EST, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
701 AM EDT Thu Sep 4 2025
...New AVIATION...
.DISCUSSION...
Issued at 125 AM EDT Thu Sep 4 2025
Key Messages:
1. A cold front will bring increasing chances of showers and storms,
especially this afternoon and evening. A few storms may become
strong to severe with damaging winds the main hazard.
2. A second cold front will bring additional afternoon showers and
storms Saturday. Friday will be dry between the two systems.
3. Above normal temperatures are expected Friday. Seasonally cool
temperatures Sunday into early next week after a frontal passage.
Discussion:
In the upper levels, a deep trough is still over the Eastern U.S.
stretching all the way to the GOA/FL. At the surface, a
vertically stacked low is well to the north over Ontario with a
cold front stretching from Canada into the Tennessee and Ohio
River Valleys. This active pattern will bring scattered showers
and storms mainly this afternoon and evening with more isolated
activity this morning. This afternoon will have better instability
with ML CAPE around 1000 to 1400 J/KG. Effective shear will be 30
to 35 knots, indicating that storms this afternoon may be a bit
better organized. SPC has a marginal risk for severe for our whole
forecast area. The primary threat will be gusty winds but small
hail will also be possible. This does not look like a clean
frontal passage. This front will likely stall just north of our
region.
Friday looks dry and hot with increasing POPs Friday night and
Saturday as a cold front approaches. A few strong storms seem
possible during max heating but even then ML CAPE looks fairly low
around 200 to 600 J/KG. Effective shear looks decent around 30 to 35
knots. The best forcing will be much farther north near the Great
Lakes. This will be a clean frontal passage late Saturday bringing
cooler temps and lower dew points. Also, a noticeable wind shift to
northerly winds.
Sunday through early next week looks dry with high pressure over the
Eastern U.S. and below normal temps, especially Sunday and Monday.
&&
.AVIATION...
(12Z TAFS)
Issued at 652 AM EDT Thu Sep 4 2025
Scattered showers and storms will continue to move eastward this
morning. A lull is expected by late morning before another round
of scattered showers and storms moves into the region this
afternoon and evening. Activity will be more isolated to the south
near CHA and to a lesser extent TYS. Some storms will produce
gusty winds and possibly small hail. VFR is likely outside of
thunderstorms. Although, some fog will be possible late tonight
but confidence is low.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 87 66 92 69 / 40 10 0 20
Knoxville McGhee Tyson Airport, TN 83 65 89 68 / 60 30 0 30
Oak Ridge, TN 82 63 88 67 / 70 20 0 40
Tri Cities Airport, TN 78 61 85 63 / 70 30 0 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
DISCUSSION...McD
AVIATION...McD
Hazardous weather outlook, Sep 4, 12:43 AM EST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
143 AM EDT Thu Sep 4 2025
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-050545-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
143 AM EDT Thu Sep 4 2025 /1243 AM CDT Thu Sep 4 2025/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Today and Tonight
Showers and thunderstorms will increase ahead of a cold front
this afternoon and evening. A few storms may become strong to
severe, posing a threat for isolated damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
In the hours before
Special weather statement, Sep 4, 9:02 AM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Morristown TN
1002 AM EDT Thu Sep 4 2025
TNZ013-014-041445-
Claiborne TN-Campbell TN-
1002 AM EDT Thu Sep 4 2025
...A STRONG THUNDERSTORM WILL IMPACT WESTERN CLAIBORNE AND NORTHERN
CAMPBELL COUNTIES THROUGH 1045 AM EDT...
At 1002 AM EDT, Doppler radar was tracking a strong thunderstorm over
Zion Hill, or 11 miles south of Williamsburg, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
New Tazewell, Harrogate, Jellico, Springdale, Cumberland Gap, Arthur,
Indian Mountain State Park, Clairfield, and White Oak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3660 8363 3639 8364 3642 8380 3643 8380
3642 8381 3642 8383 3643 8386 3643 8388
3650 8431 3651 8431 3651 8427 3652 8426
3659 8426 3658 8369 3660 8367
TIME...MOT...LOC 1402Z 275DEG 31KT 3658 8421
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPHSpecial weather statement, Sep 4, 10:20 AM EST, 35 minutes before
Special Weather Statement
National Weather Service Morristown TN
1120 AM EDT Thu Sep 4 2025
TNZ015>017-VAZ001-002-005-041600-
Sullivan TN-Hancock TN-Hawkins TN-Scott VA-Wise VA-Lee VA-
1120 AM EDT Thu Sep 4 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SULLIVAN...
NORTHEASTERN HAWKINS...NORTHEASTERN HANCOCK...SOUTHEASTERN LEE...
SCOTT AND SOUTHWESTERN WISE COUNTIES THROUGH NOON EDT...
At 1120 AM EDT, Doppler radar was tracking a strong thunderstorm over
Jonesville, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Kingsport, Gate City, Sneedville, Jonesville, Big Stone Gap,
Surgoinsville, Pennington Gap, Weber City, Colonial Heights, and
Church Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3692 8252 3648 8250 3651 8318 3674 8317
3674 8314 3675 8313 3677 8313
TIME...MOT...LOC 1520Z 273DEG 38KT 3666 8310
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPHLocal storm report, Sep 4, 10:29 AM EST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1129 AM EDT Thu Sep 4 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM Tstm Wnd Dmg 4 NE Tazewell 36.49N 83.52W
09/04/2025 Claiborne TN 911 Call Center
Reports of several trees down along Cedar
Fork Road east of Tazewell.
&&Special weather statement, Sep 4, 10:43 AM EST, 12 minutes before
Special Weather Statement
National Weather Service Morristown TN
1143 AM EDT Thu Sep 4 2025
TNZ016-038-039-042-041630-
Hamblen TN-Northwest Greene TN-Grainger TN-Hawkins TN-
1143 AM EDT Thu Sep 4 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HAWKINS...WEST
CENTRAL GREENE...NORTHEASTERN GRAINGER AND HAMBLEN COUNTIES THROUGH
1230 PM EDT...
At 1143 AM EDT, Doppler radar was tracking a strong thunderstorm near
Rutledge, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Morristown, Rogersville, Rutledge, Bean Station, Russellville,
Mosheim, Bulls Gap, Thorn Hill, Panther Creek State Park, and Buffalo
Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3640 8297 3612 8300 3614 8316 3616 8317
3618 8317 3617 8319 3615 8318 3621 8359
3637 8351 3636 8350 3637 8349
TIME...MOT...LOC 1543Z 272DEG 34KT 3628 8343
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHThunderstorm Wind, Scott
- When
- September 4, 10:55 AM EST
- Where
- Scott County, 1.31 mi ENE of Speers Ferry
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.640, -82.710
Several trees down were blown down by severe thunderstorm wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Arizona, September 4 to 5, 2025$84,000 · 57 kt wind · 28 events
- Hail and Damaging Winds in Tennessee, September 4, 20251.75 in hail · 29 events
- Tornado and Damaging Winds in Pennsylvania, September 4, 2025$21,000 · EF0 · 3 events
- Lightning Strike in Virginia, September 4, 2025$20,000 · 1 event
- Flash Flood in Colorado, September 4, 2025$20,000 · 1 event
- High Wind in South Dakota, September 4, 202556 kt wind · 14 events
- Flash Flooding and Damaging Wind in Utah, September 4 to 9, 20251 injured · 50 kt wind · 4 events
- Damaging Winds in New York, September 4, 2025$10,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in North Carolina, September 4, 20251 in hail · 6 events
- Tornado in New York, September 4, 2025$13,000 · EF0 · 1 event
- High Wind in South Dakota, September 4, 202561 kt wind · 3 events
- Tornadoes and Damaging Wind in Minnesota, September 4, 2025$10,000 · EF0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1283239.